A boy, aged 2 years, presented to a pediatric urgent-care clinic and was diagnosed with a serum sickness-like reaction in response to antibiotics prescribed for acute otitis media (AOM). The classic symptoms presented 6 hours after intramuscular injection of ceftriaxone [Rocephin]; however, prior to that injection, the patient had a full 10-day course of high-dose amoxicillin [Amoxil, Larotid, Moxtag] followed by four days of no medications and then 48 hours of high-dose amoxicillin and clavulanic acid (Amoclav, Augmentin, Clavamox).

Given this history, what would you prescribe for a future AOM or other infection that would typically call for a penicillin? Would you tell the family to treat this as a penicillin allergy? — Janis Mandac-DY, CPNP San Francisco

The term “serum sickness” refers to an allergic-like reaction to the administration of antibodies or to protein-containing therapies used to treat immune conditions. I suspect that Ms. Mandac-Dy is referring to a systemic allergic reaction that was not anaphylaxis. Symptoms of an allergic reaction to a drug can develop during the course of treatment or, in rare cases, up to a couple of weeks after the drug was administered. Augmentin lists serum sickness-like reaction as an adverse reaction, and Rocephin lists serum sickness as an adverse reaction. 

Given the small chance for cross-reactivity with cephalosporins, the penicillin family should both be avoided until testing can be done to determine a true penicillin allergy (Allergy Asthma Immunol Res. 2012;4:251-263; available at www.ncbi.nlm.nih.gov/pmc/articles/PMC3423598/, accessed May 15, 2014). The recommended next line of treatment for AOM is clindamycin (Cleocin) (Pediatrics. 2013;131:e964-e999; available at pediatrics.aappublications.org/content/131/3/e964.full, accessed June 11, 2014).—Julee B. Waldrop, DNP (188-1)


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical question, submit it here.